Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 38, NWS Springfield, MO

June 22, 1997Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 22, 1997, 5:46 AM CDT for Maries County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 5:46 AM CDT (10:46 UTC)
Expired
Jun 22, 1997, 9:50 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Maries County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2170 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 221046
FFWSGF
MOC125-221450-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 AM CDT SUN JUN 22 1997

* FLASH FLOOD WARNING FOR
  MARIES COUNTY - CENTRAL MISSOURI

* UNTIL 950 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  BELLE
  SUMMERFIELD
  LANES PRARIE
  HIGH GATE

* CAUSE AND EFFECT
  A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER
  CENTRAL MISSOURI HAD PRODUCED HEAVY RAINFALL OVER
  NORTHEASTERN MARIES COUNTY.  RADAR ESTIMATED THAT
  TWO TO THREE INCHES OF RAIN HAD FALLEN SINCE 200 AM.

* FORECAST CONDITIONS
  ADDITIONAL THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL MOVE
  THROUGH MARIES COUNTY THROUGH 800 AM...WITH AN ADDITIONAL
  ONE TO THREE INCHES OF RAIN POSSIBLE
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:37 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 2:37 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CDT SUN JUN 22 1997

PRECIPITATION CHANCES AT THE FOREFRONT OF CONCERN TODAY

MCS THAT DEVELOPED SATURDAY EVENING DID SO CLOSE TO HOME...JUST
NORTHEAST OF THE FORECAST AREA. 07Z SURFACE ANALYSIS INDICATED A
SURFACE BOUNDARY FROM NORTH OF MKC TO NORTH OF COU...WITH THUNDERSTORMS
DEVELOPING NEAR COU AND THEN MOVING EAST AND SOUTHEAST INTO THE CGI
AREA. EXPECT THIS TO REMAIN TO THE EAST OF THE FORECAST AREA.

MODELS IN AGREEMENT ON SENSIBLE WEATHER OVER THE NEXT 48 HOURS: HEIGHTS
WILL RISE ACROSS MISSOURI IN RESPONSE TO NEXT MAIN 500 MB WAVE MOVING
INTO THE PACIFIC NORTHWEST. PESKY TEXAS 500 MB LOW WILL DRIFT NORTH BUT
NOT BECOME A PLAYER UNTIL MONDAY AFTERNOON.  WEAKNESS IN THE VORTICITY
FIELD OVER SOUTHEAST MISSOURI MAY CAUSE SHOWERS AND THUNDERSTORMS TO
FORM...BUT THESE SHOULD REMAIN EAST OF THE FORECAST AREA.

BEST POTENTIAL FOR CONVECTION ACROSS THE OZARKS WILL BE DURING THE
AFTERNOON AND EARLY EVENING HOURS. WITHOUT UPPER LEVEL SUPPORT...CHANCES
FOR DEVELOPMENT LOOK TO BE 20% OR LESS. AS TEXAS LOW ELONGATES NORTH
INTO THE CENTRAL PLAINS MONDAY AFTERNOON...LOW CHANCE POPS MAY BE A GOOD
IDEA...ESPECIALLY OVER THE WESTERN SECTIONS.

CLOUD DEBRIS FROM CENTRAL MISSOURI CONVECTION AND UPPER CLOUDS ROTATING
AROUND TEXAS LOW WILL KEEP TEMPERATURES DOWN SLIGHTLY. GUIDANCE
TEMPERATURES STILL LOOK REASONABLE GIVEN SOUTHWEST COMPONENT TO SURFACE
WINDS AND LACK OF SCATTERED CONVECTION (SEE SATURDAY MORNING).

FIRST PERIOD IDEAS:
SGF...MOSTLY CLOUDY THIS AM...PARTLY CLOUDY...WARM AND HUMID THIS
AFTERNOON. HIGH NEAR 90. SOUTHWEST 10 TO 15.
JLN...PARTLY CLOUDY...WARM AND HUMID. HIGH 90 TO 95. SOUTHWEST 10 TO 20.
UNO...MOSTLY CLOUDY THIS MORNING...PARTLY CLOUDY...WARM AND HUMID THIS
AFTERNOON. HIGH UPPER 80S. SOUTHWEST 10 TO 15.
AIZ...MOSTLY CLOUDY THIS MORNING...PARTLY CLOUDY...WARM AND HUMID THIS
AFTERNOON. HIGH UPPER 80S. SOUTHWEST 10 TO 15."

SGF BB 090/071 090/070 088 08222
JLN BB 093/075 092/073 090 08223

MS

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.